News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Piracetam induced spasms


 shifftee - Mon Mar 23, 2009 3:14 am

Hello.

I've been taking piracetam daily in doses of 2.4-3.4g divided in 2-3 doses (usually 1.6+0.8+0.8) and lecithin (7-8g (27% PC)) once a day for about 3-4 weeks and the other day I stopped. I got a withdraw with anxiety that nearly developed into a panic attack and I've been having random spasms in my muscules for 3 days now.. Taking more piracetam (I'm now back on 2.4g a day and I'll be lowering my dosage with 400mg every 2 days) did lower their intensity, but it certainly didn't stop them. Also, I would like to note that I found only 2 anecdotal reports of such problems and neither of them reported recovery.. one was 2 weeks after the spasms began, and the other was 2 months. What might be the cause of this ? Will these effects go away by themselves ? What should I do ?

BTW: My stomach also growls when I go to bed at night.
 John Kenyon, CNA - Mon Apr 20, 2009 11:22 pm

User avatar Hello --

Could you tell us why you decided to discontinue the medication to start with? You seem to be planning to wean off it , which is the correct way to stop taking it, but am curious if there was some noxious side effect that made you want to stop it, or if you just felt it wasn't needed.

If you are going to wean yourself from it successfully you should first: contact your prescribing doctor and consult with him about doing this. Second, taper, as you're doing now, but first resume the full recommended dose to get things back to level. Then once the spasms and anxiety have stopped and you've discussed this with your doctor, a slow tapering process should get you off it without the usual rebound effects you've already experienced. Some people suffer seizures, and what you've described (anxiety/panic attacks and muscle spasms) would be considered mild focal seizures. It could have been worse!

So please help clarify why you want to stop the drug, and mainly discuss the discontiuance with the prescribing doctor. Otherwise, first get back to where you were, then begin a very slow weaning process. It is tedious but I think you'd agree better than what you've been going through.

Good luck to you and please follow up with us here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here